Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 110, NWS La Crosse, WI

June 20, 1998Crawford County, Vernon County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 20, 1998, 5:48 PM CDT for Crawford County, Vernon County, Wisconsin. It was in force for 57 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 20, 1998, 5:48 PM CDT (22:48 UTC)
Expired
Jun 20, 1998, 6:45 PM CDT
In force
57 min
Issued by
NWS La Crosse, WI
Area
Whole counties

Counties Crawford County, WI, Vernon County, WI

What was reported inside it

TimeReportWhereRemark
Jun 20, 5:54 PM CDTHail 0.75Gays Mills, WI
Jun 20, 5:55 PM CDTHail 1.75Viroqua, WI
Jun 20, 5:55 PM CDTThunderstorm Wind 52Viroqua, WI
Jun 20, 5:55 PM CDTThunderstorm Wind 52Retreat, WI
Jun 20, 5:59 PM CDTHail 0.75Mt Sterling, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 1:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.8 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1998-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 110 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1998-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
110 J/kg
Mixed-layer CIN
-232 J/kg
Mixed-layer LCL
2029 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

625 
WUUS1 KLSE 202251 RRA
SVRLSE
WIC023-123-202345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
548 PM CDT SAT JUN 20 1998

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VERNON COUNTY IN SOUTHWESTERN WISCONSIN
  CRAWFORD COUNTY IN SOUTHWESTERN WISCONSIN

* UNTIL 645 PM CDT

* AT 545 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM NEAR GENOA OR ABOUT 15 MILES
  SOUTH OF LA CROSSE TO NEAR HARPERS FERRY OR ABOUT 35 MILES EAST
  OF DECORAH... MOVING EAST AT 25 MPH.

* THIS LINE OF SEVERE THUNDERSTORMS WILL BE NEAR...
  SOLDIERS GROVE AND STEUBEN AROUND 600 PM CDT
  LA FARGE AROUND 615 PM CDT

GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS A TORNADO
WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

TMC/KRC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:55 PM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, Jun 20, 2:55 PM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
255 PM CDT SAT JUN 20 1998

DUE TO SEVERE WEATHER...HAD LITTLE TIME TO LOOK AT MODELS...BUT
TONIGHT/S PRIMARY CONCERN...EVENING THUNDERSTORMS AND WHERE SEVERE
AND FLASH FLOOD THREAT WILL BE LOCATED.

AS OF 19Z...RADAR INDICATED CLUSTER OF SEVERE STORMS NEAR THE MN/IOWA
BORDER SOUTH OF ROCHESTER...MOVING SLOWLY. PREVIOUS LINE OF STORMS THAT
MOVED INTO NORTHERN WI HAD WEAKENED AS MOISTURE BEING INTERCEPTED BY
STORMS FURTHER SOUTH.

SURFACE COLD FRONT ADVANCING INTO SOUTHEAST MN AND NORTHWEST IOWA AND
FORECAST BY MODELS TO CONTINUE MOVING THROUGH OUR FORECAST AREA
TONIGHT...NOT EXITING EASTERN AND SOUTHERN MOST SECTIONS UNTIL EARLY
MORNING HOURS OF SUNDAY.

ETA MODEL LOOKED BEST WITH QPF...SHOWING HEAVIEST RAINFALL TO MOVE INTO
NORTHEAST IOWA AND PERHAPS SOUTHWEST WI THIS EVENING IN HIGH DEWPOINT
AIR. FLASH FLOOD GUIDANCE VALUES IN THE LOCATIONS WERE QUITE LOW...SO A
FLASH FLOOD WATCH WOULD BE PRUDENT IN NORTHEAST IOWA AND SOUTHEAST MN
COUNTIES ALONG THE IOWA BORDER.

COORDINATED WITH MINNEAPOLIS FORECAST OFFICE.

THOMPSON

In the hours before

Special weather statement, Jun 20, 2:58 PM CDT, 2 hours 50 minutes before
IAZ008>011-018-019-029-030-MNZ088-095-096-WIZ033-034-041>044-
053>055-061-202030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
258 PM CDT SAT JUN 20 1998

...A TORNADO WATCH REMAINS IN EFFECT UNTIL 7PM...

A TORNADO WATCH IS IN EFFECT FOR NORTHEAST IOWA...
MUCH OF SOUTHEAST MINNESOTA...AND PARTS OF CENTRAL AND
SOUTHWEST WISCONSIN UNTIL 7PM THIS EVENING.

THUNDERSTORMS CONTINUE TO EFFECT AREAS OF SOUTHEAST
MINNESOTA AND EXTREME NORTHEAST IOWA AT 3PM. AS THESE
STORMS MOVE EAST...THEY MAY BRING SEVERE WEATHER TO SECTIONS
CLOSER TO THE MISSISSIPPI RIVER AND INTO WISCONSIN.

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR AREAS NORTH OF
ROCHESTER AND LA CROSSE EXPIRES AT 3PM.

SHEA

IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IN A HOME OR
BUSINESS IS AN INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE. AVOID
WINDOWS.
Special weather statement, Jun 20, 2:58 PM CDT, 2 hours 50 minutes before
IAZ008>011-018-019-029-030-MNZ088-095-096-WIZ033-034-041>044-
053>055-061-202030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
258 PM CDT SAT JUN 20 1998

...A TORNADO WATCH REMAINS IN EFFECT UNTIL 7PM...

A TORNADO WATCH IS IN EFFECT FOR NORTHEAST IOWA...
MUCH OF SOUTHEAST MINNESOTA...AND PARTS OF CENTRAL AND
SOUTHWEST WISCONSIN UNTIL 7PM THIS EVENING.

THUNDERSTORMS CONTINUE TO EFFECT AREAS OF SOUTHEAST
MINNESOTA AND EXTREME NORTHEAST IOWA AT 3PM. AS THESE
STORMS MOVE EAST...THEY MAY BRING SEVERE WEATHER TO SECTIONS
CLOSER TO THE MISSISSIPPI RIVER AND INTO WISCONSIN.

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR AREAS NORTH OF
ROCHESTER AND LA CROSSE EXPIRES AT 3PM.

SHEA

IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IN A HOME OR
BUSINESS IS AN INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE. AVOID
WINDOWS.
Special weather statement, Jun 20, 3:06 PM CDT, 2 hours 42 minutes before
IAZ008>010-018-019-202035-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
306 PM CDT SAT JUN 20 1998

...STRONG STORMS WERE ROLLING ACROSS NORTHEAST IOWA...

AT 3PM...DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS
FROM ABOUT 20 MILES SOUTH OF ROCHESTER THROUGH OSAGE TO NEAR
MASON CITY. THESE STORMS MAY BRING SMALL HAIL AND VERY HEAVY RAIN
TO MITCHELL AND HOWARD COUNTIES THROUGH 4PM.

A TORNADO WATCH IS ALSO IN EFFECT UNTIL 7PM. REMAIN ALERT FOR
WARNINGS AND POSSIBLE TORNADO DEVELOPMENT. ALSO BE ALERT FOR
PONDING OF WATER...STREET FLOODING...AND RAPID RISES IN SMALL
CREEKS OR STREAMS.

IF YOU PLAN TO BE OUTDOORS THIS EVENING...CHECK THE LATEST WEATHER
INFORMATION AND KEEP AN EYE ON THE SKY.

SHEA
Special weather statement, Jun 20, 3:06 PM CDT, 2 hours 42 minutes before
IAZ008>010-018-019-202035-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
306 PM CDT SAT JUN 20 1998

...STRONG STORMS WERE ROLLING ACROSS NORTHEAST IOWA...

AT 3PM...DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS
FROM ABOUT 20 MILES SOUTH OF ROCHESTER THROUGH OSAGE TO NEAR
MASON CITY. THESE STORMS MAY BRING SMALL HAIL AND VERY HEAVY RAIN
TO MITCHELL AND HOWARD COUNTIES THROUGH 4PM.

A TORNADO WATCH IS ALSO IN EFFECT UNTIL 7PM. REMAIN ALERT FOR
WARNINGS AND POSSIBLE TORNADO DEVELOPMENT. ALSO BE ALERT FOR
PONDING OF WATER...STREET FLOODING...AND RAPID RISES IN SMALL
CREEKS OR STREAMS.

IF YOU PLAN TO BE OUTDOORS THIS EVENING...CHECK THE LATEST WEATHER
INFORMATION AND KEEP AN EYE ON THE SKY.

SHEA
Special weather statement, Jun 20, 5:02 PM CDT, 46 minutes before
MNZ088-WIZ033-034-041-042-202235-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
502 PM CDT SAT JUN 20 1998

...A TORNADO WATCH REMAINS IN EFFECT UNTIL 7PM...

THUNDERSTORMS ROLLING OUT OF SOUTHEAST MINNESOTA MAY AFFECT AREAS
AROUND LA CROSSE THROUGH 6PM AND BRING SMALL HAIL AND WIND GUSTS TO
45 MPH. THE STRONGEST PART OF THESE STORMS WILL AFFECT AREAS SOUTH
OF LA CROSSE BUT REMAIN INDOORS JUST IN CASE.

A TORNADO WATCH REMAINS IN EFFECT SO LISTEN FOR LATER STATEMENTS
AND POSSIBLE WARNINGS.

IF YOU PLAN TO BE OUTDOORS THIS EVENING...CHECK THE LATEST WEATHER
INFORMATION AND KEEP AN EYE ON THE SKY.

SHEA
Special weather statement, Jun 20, 5:02 PM CDT, 46 minutes before
MNZ088-WIZ033-034-041-042-202235-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
502 PM CDT SAT JUN 20 1998

...A TORNADO WATCH REMAINS IN EFFECT UNTIL 7PM...

THUNDERSTORMS ROLLING OUT OF SOUTHEAST MINNESOTA MAY AFFECT AREAS
AROUND LA CROSSE THROUGH 6PM AND BRING SMALL HAIL AND WIND GUSTS TO
45 MPH. THE STRONGEST PART OF THESE STORMS WILL AFFECT AREAS SOUTH
OF LA CROSSE BUT REMAIN INDOORS JUST IN CASE.

A TORNADO WATCH REMAINS IN EFFECT SO LISTEN FOR LATER STATEMENTS
AND POSSIBLE WARNINGS.

IF YOU PLAN TO BE OUTDOORS THIS EVENING...CHECK THE LATEST WEATHER
INFORMATION AND KEEP AN EYE ON THE SKY.

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 4:50 PM CDTSevere Thunderstorm WarningARXCrawford, Vernon60 min
Jun 20, 5:35 PM CDTSevere Thunderstorm WarningARXGrant60 min
Jun 20, 5:44 PM CDTSevere Thunderstorm WarningARXRichland61 min
Jun 20, 6:09 PM CDTTornado WarningARXVernon51 min
Jun 20, 6:34 PM CDTSevere Thunderstorm WarningARXGrant16 min
Jun 20, 6:42 PM CDTSevere Thunderstorm WarningARXRichland63 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.